Mississippi, 2021

Winter Storm and Heavy Snow in Mississippi, February 17 to 18, 2021

February 17 to 18, 2021 · NWS MEG · 22 events in 22 counties and zones

A weak disturbance ahead of the main trough brought light snow to northeast Arkansas and the Missouri Bootheel during the early morning hours of Wednesday, February 17th. Meanwhile, another potent mid-level trough approached the Lower Mississippi Valley.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak disturbance ahead of the main trough brought light snow to northeast Arkansas and the Missouri Bootheel during the early morning hours of Wednesday, February 17th. Meanwhile, another potent mid-level trough approached the Lower Mississippi Valley. Precipitation blossomed across the ARKLATEX during the morning hours as the system intensified. This shield of precipitation spread into the Mid-South. From the late afternoon into the early evening hours very heavy snow bands set up across the Memphis metro and northwest Mississippi. Snowfall rates reached at least 1.5 inches an hour across some areas. The heaviest precipitation lifted east-northeast into Middle Tennessee later that evening. Some snow lingered into Thursday though additional impacts were limited. New snowfall amounts ranged from 4 to 6 inches across east-central Arkansas, northwest Mississippi and southwest Tennessee including the Memphis metro with lesser amounts to the north. One to three inches of snow and sleet fell across northeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 17, 5:28 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 17, 5:28 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
528 AM CST Wed Feb 17 2021

.UPDATE...
Updated 12z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 416 AM CST Wed Feb 17 2021/

DISCUSSION...

Currently...Clouds are thickening across the region as light snow
develops over NE AR and the MO Bootheel in response to the lead
shortwave moving across SE KS into MO this morning. This will
result in some light accumulations by sunrise across that area.
Otherwise it quite cold across the Mid-South with temps mainly in
the teens and wind chills from zero into the low teens.

Today...The main 500 mb shortwave will move into the southern
plains this afternoon with lift and moisture spreading across the
Lower MS Valley during the day. There will be some light snow
around this morning across western parts of the area but the
heavier precipitation will not arrive until this afternoon. 00z
models are in decent agreement with the timing and strength of the
shortwave and the resultant QPF fields. Trended snowfall amounts
down a bit and moved the axis of heaviest snow a little further
south from east-central AR into the Memphis metro then east
roughly along I-40. This area could see 4-6 inches of snow with
isolated higher amounts across east-central Arkansas. Slightly
lesser amounts expected to the north where QPF will be the
challenge. Sleet and freezing rain mixing in will keep amounts
down across parts of North MS though of course the impacts will
still be substantial.

After 18z heavier precipitation will begin moving into the area.
Areas from Helena- West Helena, AR to Decaturville, TN northward
should remain mostly snow. This area includes the Memphis. There
could be some brief sleet along this line including Memphis but
the latest model soundings are pointing to an all snow event for
Memphis attm. South of that Helena-West Helena to Decaturville
line expect a mixture of snow, sleet and freezing rain. The
further south the better the chance of freezing rain. The period
of heaviest precipitation across the Mid-South will range from
noon to midnight. The period of heaviest snow for the Memphis area
will be between 2 pm and 10 pm. Model soundings show an saturated
dendritic growth zone matched with strong UVVs which should
produce a sustained period of moderate snow across the Memphis
metro. Further south expect periods of moderate sleet and freezing
rain. Ice accumulations of a tenth or two are possible across
much of North MS. Have decided to upgrade Monroe County to a
warning. Even if warning criteria are not reached impacts will be
significant. Cannot rule out a clap of thunder over parts of NE MS
as some elevated instability will be present. Further north
toward the KY/MO expect somewhat lighter snow though we should be
able to squeeze out a few inches which will only exacerbate the
poor road conditions from the least two winter storms.

Temps will not be quite as cold today with highs from the lower
20s to lower 30s. Single digit wind chills will be common this
morning though with some below zero readings possible across the
north.

After midnight the deeper moisture will move off and precip
chances will start to diminish. Expect some leftover light snow
though there is possibility some freezing drizzle according to
some model soundings. Another weak disturbance moving through on
Thursday will produce some light wintry precip but this is
looking less impressive. Lows will be in the 20s tonight with
highs in the 20s and 30s on Thursday.

High pressure will settle over the region Thursday night through
Friday night with cold temperatures continuing. Expect highs in
the 20s and 30s with overnight lows in the teens...some single
digits possible.

The warmup begins this weekend though it will take some time to
melt all the snow and ice. A weak system may bring some precip to
the area Sunday night. Pacific high pressure builds in for Sunday
into early next week with temps returning to the 50s by Tuesday.

SJM

&&

.AVIATION...
/12z TAFs/

Snow should gradually approach MEM in the next hour then move into
MKL and TUP later this morning. Expect deteriorating conditions
with MVFR/IFR CIGs and low VSBYs. By 21z VSBYs should go down to
1/2sm at MEM with SN persisting. TUP still has the highest
uncertainty with P-Type so continued with what was already in the
TAF. However, MEM,JBR and MKL should see mostly -SN. Snowfall
should move out of the area by 06z Thursday, but it could end
earlier. Winds should remain northeast from 5-8kts through most of
the period.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Storm Warning until 6 PM CST Thursday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Winter Storm Warning until 6 PM CST Thursday for Dunklin-
     Pemiscot.

MS...Winter Storm Warning until 6 PM CST Thursday for Alcorn-Benton
     MS-Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
     Tallahatchie-Tate-Tippah-Tunica-Yalobusha.

     Winter Storm Warning until 6 PM CST Thursday for Calhoun-
     Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-Prentiss-
     Tishomingo-Union.

TN...Winter Storm Warning until 6 PM CST Thursday for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 17, 4:41 AM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
441 AM CST Wed Feb 17 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-181245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
441 AM CST Wed Feb 17 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Winter Storm Warning has been issued for the entire Mid-South.
The next round of significant winter weather will spread across
the Mid-South Today into Tonight. Additional significant
accumulations of snow, sleet, and freezing rain are likely.
Hazardous travel conditions will continue.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Storm Warning has been issued for the entire Mid-South.
Significant winter weather will continue into Thursday across the
Mid-South. Additional accumulations of snow, sleet, and freezing
rain are likely. Hazardous travel conditions will continue.

Wind chill readings will fall into the single digits northern
sections of the Mid-South on Friday and Saturday mornings. Below
zero wind chills are possible across northern areas Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of winter precipitation to the National
Weather Service in Memphis.

SJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow, 7 winter storm. Local standard time, as filed.

Heavy Snow, De Soto

When
February 17, 7:00 AM CST to 10:00 PM CST
Where
De Soto forecast zone
Reported by
Trained Spotter
Coordinates
34.875, -89.992 (the zone’s center; the record gives no point)

Five to seven inches of snow fell. Area transportation was greatly impacted.

Heavy Snow, Tunica

When
February 17, 7:00 AM CST to 10:00 PM CST
Where
Tunica forecast zone
Reported by
Trained Spotter
Coordinates
34.652, -90.375 (the zone’s center; the record gives no point)

Five to seven inches of snow fell. Area transportation was greatly impacted.

Heavy Snow, Tate

When
February 17, 7:00 AM CST to 10:00 PM CST
Where
Tate forecast zone
Reported by
Trained Spotter
Coordinates
34.650, -89.945 (the zone’s center; the record gives no point)

Five to seven inches of snow fell. Area transportation was greatly impacted.

Heavy Snow, Benton

When
February 17, 10:00 AM CST to 10:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
34.817, -89.188 (the zone’s center; the record gives no point)

Three to five inches of snow fell. Area transportation was greatly impacted.

Heavy Snow, Marshall

When
February 17, 10:00 AM CST to 10:00 PM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
34.762, -89.503 (the zone’s center; the record gives no point)

Three to five inches of snow fell. Area transportation was greatly impacted.

Heavy Snow, Lafayette

When
February 17, 10:00 AM CST to 10:00 PM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
34.357, -89.485 (the zone’s center; the record gives no point)

Three to five inches of snow fell. Area transportation was greatly impacted.

Heavy Snow, Panola

When
February 17, 10:00 AM CST to 10:00 PM CST
Where
Panola forecast zone
Reported by
Trained Spotter
Coordinates
34.364, -89.951 (the zone’s center; the record gives no point)

Three to five inches of snow fell. Area transportation was greatly impacted.

Heavy Snow, Quitman

When
February 17, 10:00 AM CST to 10:00 PM CST
Where
Quitman forecast zone
Reported by
Trained Spotter
Coordinates
34.251, -90.289 (the zone’s center; the record gives no point)

Three to five inches of snow fell. Area transportation was greatly impacted.

Heavy Snow, Coahoma

When
February 17, 10:00 AM CST to 10:00 PM CST
Where
Coahoma forecast zone
Reported by
Trained Spotter
Coordinates
34.229, -90.603 (the zone’s center; the record gives no point)

Three to five inches of snow fell. Area transportation was greatly impacted.

Heavy Snow, Tallahatchie

When
February 17, 10:00 AM CST to 10:00 PM CST
Where
Tallahatchie forecast zone
Reported by
Trained Spotter
Coordinates
33.951, -90.173 (the zone’s center; the record gives no point)

One to three inches of snow fell. Area transportation was greatly impacted.

Heavy Snow, Yalobusha

When
February 17, 10:00 AM CST to 10:00 PM CST
Where
Yalobusha forecast zone
Reported by
Trained Spotter
Coordinates
34.028, -89.708 (the zone’s center; the record gives no point)

One to three inches of snow fell. Area transportation was greatly impacted.

Heavy Snow, Tippah

When
February 17, 1:00 PM CST to February 18, 12:00 AM CST
Where
Tippah forecast zone
Reported by
Trained Spotter
Coordinates
34.768, -88.909 (the zone’s center; the record gives no point)

Three to five inches of snow fell. Area transportation was greatly impacted.

Heavy Snow, Alcorn

When
February 17, 1:00 PM CST to February 18, 12:00 AM CST
Where
Alcorn forecast zone
Reported by
Trained Spotter
Coordinates
34.881, -88.580 (the zone’s center; the record gives no point)

Three to five inches of snow fell. Area transportation was greatly impacted.

Heavy Snow, Tishomingo

When
February 17, 1:00 PM CST to February 18, 12:00 AM CST
Where
Tishomingo forecast zone
Reported by
Trained Spotter
Coordinates
34.740, -88.239 (the zone’s center; the record gives no point)

Three to five inches of snow fell. Area transportation was greatly impacted.

Heavy Snow, Prentiss

When
February 17, 1:00 PM CST to February 18, 12:00 AM CST
Where
Prentiss forecast zone
Property damage
$1.2 million
Reported by
Trained Spotter
Coordinates
34.618, -88.520 (the zone’s center; the record gives no point)

Three to five inches of snow fell. Area transportation was greatly impacted. The covering on the Bay Springs Lake Marina collapsed due to the weight of snow and sleet.

Winter Storm, Union

When
February 17, 5:00 PM CST to 11:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
34.491, -89.004 (the zone’s center; the record gives no point)

A light glaze of freezing rain occurred followed by a period of sleet and snow. Three to five inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Pontotoc

When
February 17, 5:00 PM CST to 11:00 PM CST
Where
Pontotoc forecast zone
Reported by
Trained Spotter
Coordinates
34.225, -89.037 (the zone’s center; the record gives no point)

A light glaze of freezing rain occurred followed by a period of sleet and snow. Three to five inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Lee

When
February 17, 5:00 PM CST to 11:00 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
34.290, -88.680 (the zone’s center; the record gives no point)

A light glaze of freezing rain occurred followed by a period of sleet and snow. Three to five inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Itawamba

When
February 17, 5:00 PM CST to 11:00 PM CST
Where
Itawamba forecast zone
Reported by
Trained Spotter
Coordinates
34.280, -88.361 (the zone’s center; the record gives no point)

A light glaze of freezing rain occurred followed by a period of sleet and snow. Three to five inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Calhoun

When
February 17, 5:00 PM CST to 11:00 PM CST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
33.937, -89.336 (the zone’s center; the record gives no point)

A light glaze of freezing rain occurred followed by a period of sleet and snow. One to three inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Chickasaw

When
February 17, 5:00 PM CST to 11:00 PM CST
Where
Chickasaw forecast zone
Reported by
Trained Spotter
Coordinates
33.921, -88.948 (the zone’s center; the record gives no point)

A light glaze of freezing rain occurred followed by a period of sleet and snow. One to three inches of snow and sleet fell. Area transportation was greatly impacted.

Winter Storm, Monroe

When
February 17, 5:00 PM CST to 11:00 PM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
33.892, -88.480 (the zone’s center; the record gives no point)

A light glaze of freezing rain occurred followed by a period of sleet and snow. One to three inches of snow and sleet fell. Area transportation was greatly impacted.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944153, 944154, 944155, 944156, 944157, 944158, 944159, 944160, 944161, 944162, 944163, 944178, 944179, 944180, 944181, 944182, 944183, 944184, 944185, 944186, 944187, 944188.